Why am I having brown discharge?

Patient

Q: Hi am an 18 year old female. I am on my first month of birth control and I have been having brown discharge for two days, starting 9 days before my period is supposed to start. Today I got a fever of 102, chills, muscle pains, and congestion. Does the discharge have anything to do with this? I think I may have the flu. What are the reasons for this brown discharge?

Symptoms:  sneezing,congestion, fever, brown vaginal discharge, muscle aches
Doctor

A:   Brown discharge mean you are discharging old blood, mostly of previous cycle or delayed in discharge due to breakthrough bleeding if on contraceptive pills. Brownish discharge occurs due to trapped blood in vaginal canal which gets clotted and slowly discharged. It is normal if not associated with any smell or pain or any other disorders. Since you complain of fever, muscle pain rarely it could have been got infected. Consult your gynecologist for detailed examination and PAP smear if required for diagnosis and appropriate treatment.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews